First things First! Check the ABCs (Airway, Breathing, Circulation). If they are OK, then go on to the next step.
Get an IV in and draw off bloods for:
Drug levels if patient is on any known drug
Also send an ABG
Rationale: you need IV access here, low sodium and glucose can make you comatose, low oxygen too. Tox screen for deliberate or inadvertant poisoning. OD of common drugs can make you comatose.
Through this IV, push...
an ampule of D50 (25 cc of 50% dextrose/water)
100 mg of thiamine
an ampule of naloxone (Narcan) (0.4 mg)
Rationale: hypoglycemia is a rapidly reversible cause of coma. If you wait too long to treat it, however, the brain dies from lack of nutrition. Narcan (naloxone) is for the heroin OD which you may be treating.
Do a quick neurological exam (the examination for rostrocaudal deterioration—see conditions listing. Are the pupils reacting equally? If so, think metabolic causes for the coma.
Rationale: Coma can be caused by mass lesion like subdural hematoma from a fall.
Quick screen for other conditions potentially causing coma:
check for papilledema on fundoscopic exam
check for fever/nuchal rigidity
check for history/presence of seizure activity
Papilledema indicated high ICP from whatever reason (e.g. hydrocephalus).
Fever/nuchal rigidity suggests meningitis (nuchal rigidity without fever makes you suspect subarachnoid hemorrhage).
Seizures make you suspect status epilepticus, another neurological emergency.
Contact Judith Lundeen with questions about the content of this page.
Last Modified: Jul 30, 2007